Wyoming, 2025

High Wind in Wyoming, December 7 to 8, 2025

December 7 to 8, 2025 · NWS CYS · 4 events in 4 counties and zones

Winds increased again during the morning hours of December 8th for portions of Interstate 80 and Insterstate 25.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Winds increased again during the morning hours of December 8th for portions of Interstate 80 and Insterstate 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 7, 10:31 AM MST, 1 hour 15 minutes earlier. Its key messages:

  • A High Wind Warning remains in effect for the Arlington and Bordeaux areas through the early afternoon today.
  • Scattered snow showers will move through the area through midday Sunday.
  • After a potential short lull, high winds return Sunday night into Monday for the wind prone areas.
  • Another quick around of mountain snow is expected tonight into early Monday morning.
  • A long duration, significant high wind event is increasingly likely beginning Monday night and lasting until Wednesday or even Thursday.
  • There is considerable uncertainty in the forecast between late Wednesday and Friday due to an arctic cold front that will stall very near or over our area. A small shift in the front location will mean wildly different outcomes.
Area forecast discussion, Dec 7, 10:31 AM MST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1031 AM MST Sun Dec 7 2025

.KEY MESSAGES...

- A High Wind Warning remains in effect for the Arlington and
  Bordeaux areas through the early afternoon today.

- Scattered snow showers will move through the area through
  midday Sunday.

- After a potential short lull, high winds return Sunday night
  into Monday for the wind prone areas.

- Another quick around of mountain snow is expected tonight into
  early Monday morning.

- A long duration, significant high wind event is increasingly
  likely beginning Monday night and lasting until Wednesday or
  even Thursday.

- There is considerable uncertainty in the forecast between late
  Wednesday and Friday due to an arctic cold front that will
  stall very near or over our area. A small shift in the front
  location will mean wildly different outcomes.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 415 AM MST Sun Dec 7 2025

The active northwest flow pattern continues this morning across the
area. Current GOES satellite imagery in the water vapor channel
shows elevated moisture/cloud cover associated with an
elongated vort-max currently traversing across the area. This is
producing a renewed surge of scattered snow shower activity. A
weak stratospheric intrusion accompanies this feature, pulling
the tropopause down to about 400-mb and helping to support quite
chilly temperatures in the upper atmosphere. As a result, lapse
rates remain quite steep this morning, indicating that the
potential for locally intense snow showers or low-end snow
squalls will continue for several hours longer. After around
9AM, models show a region of mid-level dry air working in over
the area which will also help warm temperatures aloft. Low-level
lapse rates remain steep after that, but snow shower activity
into this afternoon should be fairly low- topped and thus
probably more just flurry activity instead of something causing
travel impacts.

Other than the snow showers, the passing vort-max is also bringing
with it a subtle surface trough dragging across the High Plains.
This is elevating the pressure gradient across the area again,
although today's high wind parameters look much more marginal than
the last few events. So far, wind gusts have only been around 40 to
45 mph, but gradients are still climbing and should peak shortly
after sunrise. We should get a short break in the high wind
potential this afternoon and into the early evening hours as MSLP
rises over the High Plains.

The break from the wind will be short-lived as pressure should start
to fall over the Plains once again late this evening. MSLP and 700-
mb height gradients are more robust late tonight into Monday. High
wind probabilities in this next round are around 50 to 70% at this
time. This will be moving along with another broad, vort-max aloft.
The upper level feature will be accompanied by a renewed surge in
mid-level moisture (currently visible over Oregon and Washington on
GOES water vapor imagery). Moisture laden northwest winds will lead
to another round of mountain snowfall beginning this evening and
lasting into early Monday morning. The window will be fairly short,
but snowfall rates could be sufficient to put down another 6 to 12
inches of snow, especially in the Snowy Range. Will wait until the
Winter Storm Warning expires to issue, but a Winter Weather Advisory
may be warranted for tonight.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 415 AM MST Sun Dec 7 2025

There may be a brief break in the high wind potential Monday
afternoon or early evening, but wind parameters begin to ramp up
dramatically during the evening hours. A much more powerful upper
level low will race in from the northwest on the nose of a 150+ knot
jet streak aloft. While its track should remain well to our north,
it will send MSLP and low-level height gradients surging. By
daybreak Tuesday, LREF median 700-mb winds exceed 65 knots over much
of southeast Wyoming. The GFS indicates Craig to Casper 700-mb
height gradients reaching 90 meters, which is a fairly exceptionally
high value. The GFS continues to run a little hot compared to most
other models, but this is still work a discussion. The model
consensus scenario still supports a mid to upper tier wind event
beginning late Monday evening and continuing through the day
Tuesday. We will also be located in the right exit region of the
upper level jet streak, which supports large-scale descent and
should help get strong winds down to the surface. Forecast soundings
show a fairly strong inversion between about 600 and 700-mb, which
is just a little above mountain top height for our area. Winds
fairly constant through and above the inversion layer suggest the
potential for vertically propagating mountain wave activity which
could enhance surface winds in the immediate lee of the Snowy and
Laramie ranges. Confidence is very high in high winds for the wind
prone and adjacent zones, even though we are still a few days out
still. This event has the potential to be an upper tier event,
meaning the wind prone areas could see gusts of 90 mph, although
confidence in reaching that mark is medium at this time. For now,
the official forecast was nudged towards the NBM 90th percentile to
get a mention of 75 to 80 mph, which has fairly good confidence.

A strong stationary frontal boundary will be stalled underneath the
jet stream aloft during much of the week ahead. It's exact position
is expected to waffle back and forth, surging southward behind the
passage of shortwave troughs aloft, and then pressing northward
again in between shortwaves. Once the first shortwave trough axis
passes through Tuesday afternoon or evening, we will see the
boundary push southward. Pressure gradients will begin to fall off
slightly Tuesday evening into early Wednesday as a surface high
traverses over the western edge of the High Plains. Even so, the GFS
has high wind parameters minimizing early Wednesday morning at
values still supportive of marginal high winds for the Arlington/Elk
Mountain area. If the surface high manages to push up against the
Laramie range, we should see a break in winds at Bordeaux and the I-
80 summit, but Arlington could continue straight on through. At the
same time, the front pushing southward will bring stronger
frontogenesis into the area, kicking up chances for rain and snow
showers Tuesday night into Wednesday morning.

Most models then show the ridge amplifying once again Wednesday
morning, nudging the frontal boundary back to just northeast of the
area, and sending wind speeds surging once again. This second period
for wind on Wednesday into Wednesday night has lower confidence, but
currently has similar high-end potential to the earlier event Monday
night into Tuesday. The more the ridge amplifies, the higher wind
speeds could get during this period.

After Wednesday, model consensus collapses. While essentially all
ensemble members agree that we will remain in an active northwest
flow pattern, there are subtle differences in the strength and
amplitude of the upper level ridge over the western CONUS. Just a
small difference in this feature would shift the location of the
stalled frontal boundary by a few hundred miles, and lead to wildly
different outcomes for our local weather. The weaker ridge scenario,
generally supported by the GEFS, would allow for the arctic front to
push right up against the Laramie Range by Thursday morning, sending
temperatures plummeting for both Thursday and Friday. In addition,
intense frontogenesis is expected to remain along the stalled
frontal boundary, supporting moderate snowfall wherever this ends
up. If the front stalls over our area, there is the potential for
significant snowfall with strong forcing stalling for a day or two
over the same area. The other scenario features a slightly more
amplified ridge, and is generally supported by the ECMWF ensemble.
This would lead to much warmer and drier conditions for most of the
area, but also come with an extension of the high wind event into
Thursday. The colder scenario would lead to highs in the teens and
snow on Friday for most of the High Plains, while the warmer
scenario would mean highs in the 40s or even 50s and strong winds.
Ensembles are split nearly 50/50 at this time, so the official
forecast splits the difference. Past experience suggests that
the arctic front usually wins in these scenarios, but that is
not enough to push the needle just yet. We would like to see a
little bit more model consensus before committing to one
scenario or the other.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1027 AM MST Sun Dec 7 2025

VFR conditions expected over the next 24 hours. CIGs will
generally be at mid to high levels or clear by tomorrow morning,
with SCT to BKN skies dominating most sites. Winds breezy most
sites at 10-25 knots, with KLAR and KCYS seeing much stronger
speeds in the 30-40 knot range both today and again tomorrow.
Also expecting low level wind shear most sites between 04-15Z
with speeds up to 50 knots.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MST this afternoon for WYZ106-110.
NE...None.

&&

SHORT TERM...MN
LONG TERM...MN
AVIATION...CG
Hazardous weather outlook, Dec 7, 4:34 AM MST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
434 AM MST Sun Dec 7 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-081145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
434 AM MST Sun Dec 7 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- A High Wind Warning remains in effect for the Arlington and
  Bordeaux areas through the early afternoon today.

- Scattered snow showers will move through the area through
  midday Sunday.

- After a potential short lull, high winds return Sunday night
  into Monday for the wind prone areas.

- Another quick around of mountain snow is expected tonight into
  early Monday morning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

- A long duration, significant high wind event is increasingly
  likely beginning Monday night and lasting until Wednesday or
  even Thursday.

- There is considerable uncertainty in the forecast between late
  Wednesday and Friday due to an arctic cold front that will
  stall very near or over our area. A small shift in the front
  location will mean wildly different outcomes.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
December 7, 11:46 AM MST to December 8, 1:06 PM MST
Where
South Laramie Range forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sites along Interstate 80 between Laramie and Cheyenne reported periods of wind gusts between 58 to 63 MPH. Peak gust of 63 MPH was reported at Remount Road near Buford Wyoming.

High Wind, North Snowy Range Foothills

When
December 7, 7:02 PM MST to December 8, 1:22 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Two periods of Strong winds with gusts between 60 to 78 MPH. First period was between the hours of 900 PM and midnight, with the second period between 700 AM and 1100 AM. Peak gust was 78 MPH at Strouss Hill.

High Wind, South Laramie Range Foothills

When
December 8, 12:22 AM MST to 2:52 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sites along Interstate 80 and 25 reported a few hours of wind gusts between 59 to 66 MPH. Peak gust was 66 MPH at Otto road, 16 miles west of Cheyenne.

High Wind, Central Laramie Range and Southwest Platte County

When
December 8, 3:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux along Interstate 25 reported a gust around 58 MPH .

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299125, 1299123, 1299126, 1299124.